Hallucinations or nightmares?

Discussion in 'I care for a person with dementia' started by Gknee, Jul 15, 2014.

  1. Gknee

    Gknee Registered User

    Jan 29, 2014
    30
    North of England
    Mum has AZ and VaD. She has recently been told she has a B12 deficiency and treatment will begin soon.

    She lives alone, her choice. This morning I called her as I always do at the same time to ask if she needs anything. She told me she couldn't sleep because there were explosions outside her house last night. I reassured her by suggesting it may have been a dream and not to worry. ( Mum lives in a very quiet area) She has also begun to mislay things and fret a lot about it.

    She is very determined to be independent and to continue living at home with her dog ( whose feeding bowl she now often loses).

    I'm at a loss to know how to support her without disturbing her remaining confidence. Any suggestions? Is it likely that this will continue, does it mark another 'stage' in her illness?
     
  2. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,042
    Hi GKnee

    Hopefully the B12 treatment will improve things, can you chase this up with the GP and mention what you have above and also request a check for a urine infection the latter can make these symptoms a lot worse.

    Re. the dog bowl can you get a couple of spares the same colour and put them in a kitchen cupboard maybe so that if she says she's lost one you could then say something like 'There is spare I left under the sink for you until the other turns up.' If she then says, 'Why did you do that?', say something like 'Because I know how frustrating it is when I can't find something' - I find this sort of thing works with my friend, she is usually just relieved to find something for the task in hand and worry about the lost item later.
    Best wishes
    Sue
     
  3. BLONDY

    BLONDY Registered User

    Oct 29, 2011
    78
    2000 MILES AWAY
    B12 deficiency lack of a good diet pernicious anemia. How about day centres where Mum will be fed? Losing things because of the condition they can actually look at something and not even see it.
    Do carers come in to supervise meals that will help as lack of fluids causes a lot of confusion. Ask for an assessment this is usually carried out by a senior occupational therapist.
    Kind Regards
    BLONDY
     
  4. Gknee

    Gknee Registered User

    Jan 29, 2014
    30
    North of England
    Thank you

    Thank you both for your advice and ideas.

    I have discovered that Mum hasn't been taking her meds effectively either - and by the look of the remains in the blister pack - some have been taken twice and others not at all. The pack itself had been 'misplaced' and took quite some finding.

    I have taken the meds home and am visiting to make sure they are taken as prescribed. This might account for some of her problems. The pharmacy actually delivered vials of vitamin B12 to her home. She had no idea what to do with them but thank goodness she told me about them. I'm at a loss to know why the medication was sent to her, and not the GP, but at least I have that now, too.

    She also has mirtazipine - I notice on another thread that some people have associated this with hallucinations. Will keep ploughing on.

    Thank you again
     
  5. worn out

    worn out Registered User

    Jul 4, 2014
    48
    get a buzzy medication dispenser.its brilliant ,takes about 10 days meds and buzzes and reminds person to take them .you can set times on it. we fill mums but i believe some chemists will do it its locked so impossible to take meds twice. mum got in a terrible mess and overdosed before and they sent round a community pharmacist who got it for us.
     
  6. Gknee

    Gknee Registered User

    Jan 29, 2014
    30
    North of England
    Thank you, Worn out!

    I tried this early on but mum didn't have the dexterity to tip the meds out of the device. It was just too late for her to learn a new skill I think.

    The pharmacist has just told me that there is a 'safe' for medicines which the person delivering them can use to keep them safe in the patient's home and can only be unlocked with a code. He said Argos was a good place to look. It doesn't solve the problem of medicating at the wrong time, but it would prevent an overdose, so it is a good start.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.